Alert archive / Colorado / Special Weather Statements in 2015

Special Weather Statement, NWS Denver/Boulder, CO

October 6, 2015Douglas County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Oct 6, 2015, 1:08 PM MDT for Douglas County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2015, 1:08 PM MDT (19:08 UTC)
Expired
Oct 6, 2015, 2:00 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO

County Douglas County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 7.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2015-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2015-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-272 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WWUS85 KBOU 061908
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT TUE OCT 6 2015
 
COZ041-062000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
108 PM MDT TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 200 PM MDT...

AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED 8 MILES SOUTH OF FRANKTOWN...OR 30 MILES NORTH OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. AN INCH OF RAIN IN 30 MINUTES IS ALSO POSSIBLE...WHICH
COULD PRODUCE MINOR FLOODING.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...ELBERT...ELIZABETH...PONDEROSA PARK AND FRANKTOWN. 

LAT...LON 3916 10474 3936 10481 3942 10473 3943 10462
      3923 10443 3916 10457
TIME...MOT...LOC 1907Z 259DEG 7KT 3926 10471 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Oct 6, 10:41 AM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 6, 10:41 AM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1041 AM MDT TUE OCT 6 2015

.UPDATE...
ISSUED AT 1041 AM MDT TUE OCT 6 2015

FOG IS SLOWLY LIFTING BUT CONDITIONS HAVE IMPROVED ENOUGH TO ALLOW
EXPIRATION OF DENSE FOG ADVISORY ON THE EASTERN PLAINS. NEXT
CONCERN SURROUNDS CONVECTION.

THERE ARE ALREADY A FEW SHOWERS DEVELOPING ABOVE THE STABLE
BOUNDARY LAYER AND THESE WILL CONTINUE THROUGH THE NOON HOUR. BY
EARLY AFTERNOON...SURFACE BASED CONVECTION WILL BECOME WIDESPREAD
OVER THE MOUNTAINS AND FOOTHILLS WHERE DUE TO STRONGER DAYTIME
HEATING WHERE MORE SUNSHINE HAS OCCURRED THIS MORNING. THESE
SHOWERS AND STORMS ARE EXPECTED TO PUSH NORTHEAST ACROSS THE
PLAINS LATER IN THE AFTERNOON AND EVENING AS UPPER LEVEL
DIVERGENCE INCREASES IN LEFT EXIT REGION OF THE JET ROUNDING THE
BASE OF THE DESERT SOUTHWEST CUTOFF LOW. THE IDEA OF HIGH POPS FOR
THIS PERIOD LOOKS GOOD. ANY SEVERE THREAT IS LIMITED BY THE LACK
OF SUFFICIENT HEATING AND DESTABILIZATION ON THE PLAINS.
HOWEVER...STRONGER STORMS WILL STILL PRODUCE BRIEF HEAVY RAIN AND
SMALL HAIL. MAIN FORECAST CHANGES WERE TO DELAY CLEARING OF THE
STRATUS ON THE PLAINS AND SLIGHTLY COOLER TEMPERATURES.

UPDATE ISSUED AT 707 AM MDT TUE OCT 6 2015

WIDESPREAD FOG HAD DEVELOPED ON THE PLAINS AND WEB CAMS/METARS
SHOW SUFFICIENT COVERAGE OF 1/4 MILE VISIBILITY FOR A DENSE FOG
ADVISORY. THERE IS NOT MUCH CLOUD COVER ABOVE THE STRATUS DECK AND
ITS FAIRLY THIN SO VISIBILITIES WILL IMPROVE BETWEEN 9 AND 10 AM.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 400 AM MDT TUE OCT 6 2015

A MOIST SOUTHWESTERLY FLOW ALOFT WILL STREAM OVER THE REGION
THROUGH TONIGHT...AHEAD OF AN UPPER LEVEL LOW PRESSURE SYSTEM
CURRENTLY OVER SOUTHERN CALIFORNIA. THIS SYSTEM IS EXPECTED TO
TRACK SLOWLY EASTWARD...MOVING INTO WEST CENTRAL AZ BY 00Z WED
THEN INTO EAST CENTRAL AZ BY 12Z WED MRNG. OVER COLORADO A MOIST
DIFFLUENT FLOW ALOFT WILL BE IMPACTING THE REGION... ESPECIALLY
THIS AFTN AND EVNG. THE FORECAST SOUNDINGS FM THE NAM12/GFS BUFFER
DATA INDICATE 300-500 J/KG OF CAPE THIS AFTN. IN ADDITION...THERE
IS AN 80 KT JET ROUNDING THE TROUGH TODAY AND IT EXPECTED TO NOSE
ITS WAY INTO SRN CO. AS A RESULT THE COMBINATION OF SOME JET
DYNAMICS ALOFT COUPLED WITH THE INSTBY SHOULD PRODUCE A GOOD
SUPPORT OF WIDESPREAD SHOWERS ALONG WITH SOME EMBEDDED THUNDERSTORMS.
IT SHOULD BE TOO WARM FOR SNOW SHOWERS IN THE HIGH COUNTRY
TODAY...BUT COOL ENOUGH TONIGHT FOR SOME LIGHT SNOWFALL ABOVE 12K
FT...SO WL KEEP THE MENTION OF 1 TO 3 INCHES IN THE GRIDS. THE
HRRR/RUC START TO DEVELOP SOME SHOWERS FROM DENVER EAST AND SOUTH
THIS MORNING...SO WL MENTION RAINFALL EARLY. A SURFACE LOW IS
PROGGED TO FORM OVER SOUTHEASTERN CO THIS MORNING WITH THE SFC
WINDS SHIFTING FM NELY TO NNWLY LATER TODAY. LGT WINDS AND
LINGERING LOW LEVEL MOISTURE EARLY THIS MORNING HAS RESULTED IN
MORE FOG FM DENVER EAST AND NORTHEAST...SO WL ADD PATCHY COVERAGE
THROUGH 15Z. IT COULD BE DENSE IN SPOTS WITH VSBY LESS THAN ONE
HALF MILE. PLENTY OF CLOUD COVER TODAY AS WELL WILL LIMIT HEATING
SO HAVE TRIMMED THE POPS BACK BY A COUPLE OF DEGREES.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 400 AM MDT TUE OCT 6 2015

THE CLOSED UPPER LOW OVER SRN CALIFORNIA AT THE MOMENT THE WILL
CONTINUE ITS LUMBERING SELY TREK ACROSS ARIZONA DURING THE DAY
WEDNESDAY. THEN MODELS SHOW IT MAKING A SHARP RIGHT TURN INTO
NORTHERN MEXICO BY EARLY ON THURSDAY. DUE TO THE SLOW PROGRESSION OF
THIS SYSTEM...WEDNESDAY WILL REMAIN RELATIVELY COOL AND UNSETTLED.
PARTICULARLY DURING THE MORNING HOURS DUE IN PART TO THE PASSAGE OF
A WEAK PERTABATION AT MID-LEVELS. FOR THAT REASON WILL KEEP A CHANCE
OF SHOWERS MAINLY IN THE MTNS WEDNESDAY MORNING AND AS DRIER AIR
MOVES DOWN FROM WYOMING DURING THE AFTERNOON...DECREASE PRECIP
CHANCES FROM NORTH TO SOUTH. CANNOT RULE OUT A STRAY T-STORM BUT
LIMIT INSTABILITY DUE TO LINGERING CLOUD COVER SHOULD PRETTY MUCH
CONFINE ANY THUNDER TO MARGINALLY WARMER SERN SECTIONS OF THE CWA.
CLEARING WILL CONTINUE OVERNIGHT AS THE UPPER LOW CONTINUES TO MOVE
AWAY AND WITH SUBSIDENT SIDE OF THE SPEED MAXIMA PASSING OVER THE
AREA. NEAR AVERAGE TEMPERATURES EXPECTED WEDNESDAY AND WEDNESDAY
NIGHT.

ON THURSDAY...STRONG UPPER LEVEL RIDGING OVER THE WEST COAST CAUSES
FLOW ALOFT TO VEER MORE NORTHWESTERLY OVER THE ROCKY MTN REGION.
THIS FLOW DRIVES A WEAK COLD FRONT SOUTH OUT OF WYOMING AND ACRS
NORTHEAST COLORADO DURING THE DAY BRINGING WITH IT ANOTHER BATCH OF
CLOUDS AND COOLER AIR. MOSTLY CLOUDY SKIES ARE EXPECTED ON THURSDAY
ALONG WITH A SLIGHT CHANCE OF SHOWERS BOTH MTNS AND PLAINS. POST
FRONTAL NELY FLOW MAY CONCENTRATE MOST OF THIS SHOWER ACTIVITY TO
THE EAST SLOPES OF THE FRONT RANGE WEST AND SOUTHWEST OF DENVER.
HOWEVER PRECIP AMOUNTS WILL BE MINIMAL. TEMPERATURES ON THURSDAY ARE
FORECAST TO BE 4-6 DEG F LOWER THAN THE DAY BEFORE. SEE NO REASON TO
ARGUE WITH THAT.

LOOKING AHEAD TO THE PERIOD FRIDAY-SUNDAY...THE BIG UPPER RIDGE
BUILDING OUT WEST IS PROGGED TO MIGRATE EAST DURING THE PERIOD...
WITH ITS APEX REACHING COLORADO THIS WEEKEND. THIS WILL RESULT DRY
CONDITIONS AND ABOVE AVERAGE TEMPERATURES AREAWIDE. ON THE
PLAINS...HIGH TEMPERATURES ARE EXPECTED TO HOOVER AROUND THE 80 DEG
MARK BOTH DAYS.

&&

.AVIATION...(FOR THE TAFS THROUGH 18Z WEDNESDAY MORNING)
ISSUED AT 1041 AM MDT TUE OCT 6 2015

VISIBILITY SLOWLY IMPROVING AND WILL CONTINUE TO DO SO THROUGH
18Z-19Z. STRATUS BREAKOUT PROGRAM SHOWED A VERY SLOW EROSION
TODAY...BUT WITH CONVECTIVE CLOUDS DEVELOPING QUICKLY TO OUR SOUTH
AND SPREADING NORTH EXPECT ENOUGH MIXING FOR LOWER CLOUDS TO BREAK
UP THROUGH THE EARLY AFTERNOON HOURS. SHOWERS AND STORMS WILL FORM
SHORTLY THEREAFTER AND BECOME MORE WIDESPREAD THROUGH LATE
AFTERNOON AND EVENING. FEEL ENOUGH INSTABILITY TO OUR SOUTHWEST TO
WARRANT TEMPO THUNDER FOR A FEW HOURS...HIGHEST PROBABILITY 22Z-
04Z. THERE IS SOME FOG THREAT AGAIN OVERNIGHT AS BOUNDARY LAYER
MOISTURE MAY NOW SCOUR EASTWARD.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BARJENBRUCH
SHORT TERM...COOPER
LONG TERM...BAKER
AVIATION...BARJENBRUCH
Hazardous weather outlook, Oct 6, 11:10 AM MDT, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1110 AM MDT TUE OCT 6 2015

COZ030>051-071715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1110 AM MDT TUE OCT 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THROUGH THE
AFTERNOON AND EVENING HOURS. INSTABILITY IS LIMITED BY THE
SLIGHTLY COOLER TEMPERATURES SO THE THREAT OF ANY SEVERE WEATHER
IS LOW. HOWEVER...THE STRONGER STORMS WILL PRODUCE BRIEF HEAVY
RAIN...CLOUD TO GROUND LIGHTNING...AND SMALL HAIL. SOME SNOW WILL
OCCUR ABOVE TIMBERLINE TONIGHT WITH ACCUMULATIONS OF 1 TO 3
INCHES POSSIBLE.

AREAS OF FOG MAY REDEVELOP ON THE PLAINS TONIGHT...WITH POTENTIAL
FOR VISIBILITIES AT OR LESS THAN ONE QUARTER MILE.

A MOIST SOUTHWESTERLY FLOW ALOFT AHEAD OF A SLOW MOVING STORM
SYSTEM MOVING INTO THE DESERT SOUTHWEST WILL BRING THE UNSETTLED
WEATHER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS WILL BE DIMINISHING ACROSS THE PLAINS WEDNESDAY
MORNING...WHILE THE HIGH COUNTRY WILL LIKELY SEE SCATTERED SHOWERS
THROUGH THE DAY. MOUNTAIN AREAS GENERALLY ABOVE 11 THOUSAND
FEET MAY SEE SOME SNOW IN THE MORNING...WITH LITTLE OR NO
ADDITIONAL ACCUMULATION ANTICIPATED. A WEAK COLD FRONT WILL PUSH
DOWN THURSDAY FOR COOLER TEMPERATURES... ANOTHER BATCH OF CLOUDS
AND A SLIGHT CHANCE OF SHOWERS. FRIDAY THROUGH THE WEEKEND WILL
FEATURE DRY AND WARMER CONDITIONS AS A STRONG RIDGE OF HIGH
PRESSURE BUILDING OVER COLORADO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Oct 6, 1:08 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
108 PM MDT TUE OCT 6 2015

COZ041-062000-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET CO-
108 PM MDT TUE OCT 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ELBERT AND
SOUTHEASTERN DOUGLAS COUNTIES UNTIL 200 PM MDT...

AT 107 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED 8 MILES SOUTH OF FRANKTOWN...OR 30 MILES NORTH OF COLORADO
SPRINGS...MOVING EAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. AN INCH OF RAIN IN 30 MINUTES IS ALSO POSSIBLE...WHICH
COULD PRODUCE MINOR FLOODING.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...ELBERT...ELIZABETH...PONDEROSA PARK AND FRANKTOWN.

LAT...LON 3916 10474 3936 10481 3942 10473 3943 10462
      3923 10443 3916 10457
TIME...MOT...LOC 1907Z 259DEG 7KT 3926 10471

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 6:45 AM MDTDense Fog AdvisoryBOUAdams, Arapahoe, Logan, Morgan, Phillips, Sedgwick and 2 more3 hr
Oct 6, 1:47 PM MDTSevere Thunderstorm WarningBOUElbert28 min
Oct 6, 3:49 PM MDTSevere Thunderstorm WarningBOUElbert41 min
Oct 6, 5:24 PM MDTSpecial Weather StatementBOUElbert51 min

Nearby

Special Weather Statements in Colorado, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.